PDA

View Full Version : Help with pain meds



dorigirl
10-16-2006, 05:02 AM
Dori is home, but none of us knew just how difficult and challenging this recovery process was going to be. The question at hand is surrounding pain meds. She is on the 4 and 12 hour regimen of oxycodone. The problem is that she is having severe night tremors/nightmares on this medication, to the point that she is afraid to, and won’t fall asleep. Have any of you experienced this or heard of this? What other pain medications have good pain control w/o this adverse effect? She wants to switch to another med. She needs some restful, peaceful sleep.

Thanks,
George

lelc2002@yahoo
10-16-2006, 07:33 AM
george---I feel so bad for her...maybe she can check w/ surgeon or pain management specialist about percoset??? I was on that & took the oxycodone twice a day. Once in the morn. & once around 8pm... these are powerful drugs & I did have off/on chills cold spells...I also was very crabby around 3-4 every afternoon says my mother! Whether or not that was the effects as it wore off, I'm not sure.... I did not sleep much thru the night in the beginning...a couple hours here & there. I slept the most around 4-5 pm thru 7 and that was about it.... I took the oxycodone only one week after the rehab & then got off because it was making me too 'drugged' so I handled some aches & pains, I guess, & stayed with the percoset every 4 hrs/2 pills but that was my decision. The pain management specialist told me to be careful & I should wean off the oxy but it was too late. I was off alrdy & wanted to stay away from it...My whole system felt better getting off it since it also constipates you terribly. I felt I did need it in the rehab and the first week home but then I dropped the morning dose after that & just took the evening pill for a few more nights & then stopped....hope this helps...Ly
http://lynnebackattack.blogspot.com

fused T-11 to L-5 Aug 1st 2006/ Dr. Boachie@HSS in NYCity

majose
10-16-2006, 10:23 AM
My suggestion is to call the doctor ASAP and DEMAND he/she change the meds - there are a million meds out there - someone told me the other day about lopine(sp?), which is used instead of morphine - the advantage to this is that Lopine is NOT a narcotic.

My advise to anyone is that if and when possible STAY AWAY FROM NARCOTICS

monie
10-16-2006, 10:29 AM
I'm so sorry to hear that George... yeah, I would suggest speaking with the doctor to see what can be done. I had 'the' weirdest dreams for a while after I got home as well. It got to the point that I'd just lay there awake for hours reading or listening to music...anything to delay my falling back asleep. I never actually thought it had anything to do with my meds... I just assumed that my mind was over-active or responding to the trauma my body had been through... Now that you mention it, it very well could have been the meds. I was taking Oxycontin, Percocet and Vicodin, so I couldn't tell you which of those caused it... I'd definitely suggest that you call her doctor. Anything to help her through it... Can I just add that Naproxen worked wonders for me? It's not a narcotic either.

bbest
10-16-2006, 11:28 AM
Isn't Naproxen an NSAID?

Cakedec
10-16-2006, 12:05 PM
We're not supposed to have naproxen, aleve, motrin, ibuprofen, even aspirin for one year as it can interfere with the fusion.

Vicodin is a good painreliever for after surgery; I still take one at night and I do not have dreams from it. But I didn't from the oxycodone, either. I do have a sleeping disorder and take trazadone at night to regulate my sleep. Maybe he could just add a sleep medicine to her oxy at night to help with the sleep and dreams.

Deb
age 47
posterior surgery 7/24/06
for S curve T70,L76
30 degrees correction
DON'T WAIT TO GET STRAIGHT!!!

dorigirl
10-16-2006, 12:33 PM
The home health RN was here this AM. She recommended the fentanyl patch. What do you guys think?

makaylasmom
10-16-2006, 12:56 PM
I used the Fentanyl patch and it worked wonders after my surgery, on the pain. It too has side effects (as they all do). Several of us on here have used it. I too am having side effects from Oxy (which I am on right now). If she does go on the Fentanyl- make sure they will gradually step her down- as she could go thru withdrawal if taken off of it too fast. It was great however on my pain, and controls the pain 24/7. Dilaudid was also wonderful at controlling the pain, initially after my surgery- but one should not be on it for too long. I agree, that a sleep med may also help her out. Please let her know that we are all praying for a speedy recovery!

sweetness514
10-16-2006, 02:26 PM
I took(and still take) Imovane for sleep and it takes away a lot of the pain, instead of taking Oxycodone or any other meds when it's bedtime after all my surgeries, as I didn't want to get hooked on these heavy meds and didn't like the side effects. I only took either Codeine meds or Oxycodone once a day and only a few weeks in the day, as I am always careful with pain meds and would rather deal with more pain than annoying side effects.

Imovane 7.5mg doesn't have side effects, except of course sleepiness when taken.

bbest
10-16-2006, 02:34 PM
Fentanyl is very effective at controlling pain. You change the patch once every 72 hours I believe. It is also very expensive. I had it in the hospital and was given a prescription for home. Unfortunately, it made me sick and I threw up every time the patch was applied. Not a good thing, especially when you are unable to bend. Everyone is different, she might not have the same experence as anyone else.

HGD24
10-17-2006, 09:35 AM
I was on Hydrocodone at home and it worked very well and I did not have any side effects except for occasional constipation. After two weeks, I began alternating Hydrocodone and Tylenol throughout the day.

monie
10-17-2006, 03:34 PM
I had no idea about Naproxen being an NSAID. George, I sincerely and thoroughly apologize! Thinking back now, I realize that I wasn't prescribed that till a couple of months ago. Again, I am SO sorry.

On the other hand, I'd have to agree with the comments about Vicodin. It worked great for me as well. I hope she finds something that helps her some... good luck.

Suzy
10-17-2006, 09:07 PM
George,

The fentanyl patch changed my life. You change it every 3 days and it does not come off in the shower. You don't need to think about it every so many hours. I had Norco (10/325mg) for my breakthrough pain. As to the withdrawals, fentanyl comes in a 50 mg patch and a 25 mg. you wean from one to the other. Plus, it stays in your system for 3 days when you take off the last patch. I had no problem and all I have recommended it to have not had withdrawal or side effects. It is expensive, the lamborghini of pain meds. I found out it is $190 for a box. Needless to say I hit my Rx max for this year due to this drug. It was well worth it though. Like the others have said CALL HER DR.

dorigirl
10-18-2006, 08:06 AM
The fentanyl patch worked - she got some sleep last night and the nightmares/hallucinations have stopped. She is now on either viocdin or Oxy for break thru pain.

bbest
10-18-2006, 12:18 PM
George -

I am so glad to hear that. You are such a wonderful brother-in-law. I'm glad to know she truly has people she can count on for support.

Take Care